Article Text

Reminder of important clinical lesson
Iatrogenic Cushing syndrome caused by ocular glucocorticoids in a child
  1. Maria Francesca Messina,
  2. Mariella Valenzise,
  3. Salvatore Aversa,
  4. Teresa Arrigo,
  5. Filippo De Luca
  1. University of Messina, Department of Pediatrics, Viale Gazzi 1, Messina, 98124, Italy
  1. Maria Francesca Messina, francesca.messina{at}unime.it

Summary

A boy aged 7.6 years presented to our Unit of Paediatric Endocrinology for evaluation of obesity. Progressive weight gain (10 kg) started 6 months earlier after an accidental penetrating orbital injury on the right eye. During this period the child has been treated with oral betamethasone (0.5 mg/day) for 1 month and dexamethasone 2% ocular drops (2 hourly by day) for 6 months. Physical examination showed he was 113.5 cm in height (−1.5 SD), weight 36.0 kg, blood pressure 110/90 mmHg (90th centile), body mass index 28 (+5 SD), truncal obesity, buffalo hump, “moon-face”, increased lanugo hair and supraclavicular fullness. Endocrinological work-up revealed undetectable levels of basal adrenocorticotropic hormone (ACTH), basal and ACTH-stimulated cortisol and 24 h urine excretion cortisol, confirming the diagnosis of iatrogenic Cushing syndrome. The abrupt withdrawal of ocular glucocorticoids by the parents evoked two adrenal crises; 4 months later the patient recovered. In conclusion, we would alert doctors that every formulation of glucocorticoids, no ocular drops excluded, can determine severe systemic side effects and iatrogenic Cushing syndrome.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication.